Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Staining on pill postpartum

5 April, 2009

Question:

HELP::: I'm 4 months post partum and I can not seem to regulate myself on birth control yet. I have breakthrough bleeding, spotting, etc. I can't handle this anymore, it's becoming such a struggle. I miss being with my husband:::

Thank you.


Answer:

Mazal tov on the birth of your baby! 

We are sorry to hear of your prolonged niddah status.

The duration of staining when adapting to a new pill is unpredictable.  However, that should not keep you from getting to the mikveh within a reasonable period of time.

Staining does not necessarily invalidate the clean days.  We recommend making an attempt at a hefsek taharah.  The hefsek taharah need not be completely clear, so browns should be brought to a halachic authority for evaluation.  In this situation, the moch dachuk may be omitted and you may perform only one bedikah per day.  Any questionable bedikah cloths should be brought to a halachic authority for evaluation. If there are further difficulties, please get back to us or a halachic authority about further reducing the bedikot required.

Stains on undergarments should also be evaluated.  If the stain is light brown with no hint of red, or if the stain is smaller in area than a gris (roughly, the area of an American dime or Israeli shekel), then it does not invalidate the clean days.  Changing undergarments more frequently than usual may help keep stains larger than a gris from accumulating. 

If you are taking the progesterone-only pill, you may find it helpful to take the pill at exactly the same time each day.  You could also contact your doctor about temporary measures to reduce staining, such as taking an extra half-pill every twelve hours after the regular one. 

Our telephone hotline is another helpful resource.

We hope this helps.  If these measures are insufficient, please contact us or a rav to discuss other possible measures.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.